Torsade de Pointes

Cardiac Arrhythmias in the Pregnant Woman and the Foetus

Neither supraventricular nor ventricular tachyarrhythmias are uncommon during pregnancy.1,2 When they are diagnosed, patients, relatives and physicians are frequently worried about ectopic beats and sustained arrhythmias.3,4 One should question whether arrhythmias should be treated in the same way as they would be outside pregnancy because all commonly used antiarrhythmic drugs cross the placenta.5 The pharmacokinetics of drugs are altered in pregnancy and blood levels need to be checked to ensure maximum efficacy and avoid toxicity.

Clinical and Diagnostic Aspects of Takotsubo Cardiomyopathy

Sato et al. first described Takotsubo-like left ventricular (LV) dysfunction in 1990.1 The name of this syndrome comes from the Japanese for octopus fishing pot, and it has become familiar among Japanese physicians. It is also known as transient LV apical ballooning syndrome, broken heart syndrome or ampulla-shaped cardiomyopathy, but nowadays most cardiologists refer to this phenomenon as takotsubo cardiomyopathy.

Use of Antiarrhythmic Medications in Women

The increased risk of drug-related torsades de pointes (TdP) and death in women taking ion-channel-active antiarrhythmic drugs was first described 20 years ago. In 1993, Makkar1 identified all case reports or case series of drug-related TdP, finding 332 patients described in 83 articles. The proportion of women versus men in these reported series was compared with the proportion of women versus men having received prescriptions for these drugs, determined using pharmacy-based databases.

Risk Reduction Strategies for Sudden Cardiac Death in Acute Myocardial Infarction

Sudden cardiac death (SCD) remains a public health problem of immense magnitude, afflicting an estimated 300,000 persons per year in the US.1 SCD, defined as death occurring within one hour from symptom-onset, is associated with ischemic heart disease in 80% of cases. Approximately one-third of cases are the result of an acute occlusion of an epicardial coronary artery.2 Some 50% of the mortality in acute myocardial infarction (AMI) is the result of sudden death.

Case Illustrations of Long QT Syndrome

The term ‘torsades de pointes,’ coined in 1966 to describe the peculiar appearance of a ventricular tachycardia occurring in an elderly woman with heart block, is often translated as a ‘twisting of the points,’ referring to the beat-to-beat changes in the QRS axis.1 Congenital syndromes involving QT-interval prolongation and syncope or sudden death were first described in the late 1950s and early 1960s.1–3 However, the congenital long QT syndrome (LQTS) is rare, while the acquired LQTS, particularly associated with use of various drugs, is common.

Atrial Fibrillation - New Antiarrhythmic Drugs

Currently available antiarrhythmic drugs for the treatment of atrial fibrillation are limited in their efficacy and have potential for adverse effects, including torsade de pointes. With the aging of the population, the incidence of atrial fibrillation will double in frequency over the next 15 years. Thus, more effective and safer antiarrhythmic drugs for the treatment of atrial fibrillation are needed.